Florida, 2019

Lightning Strike in Florida, July 18, 2019

July 18, 2019 · NWS MLB · 1 event in 1 county or zone

A home in Windermere was struck by lightning from a nearby strong thunderstorm. The lightning strike started a fire that destroyed the home.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$440,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

A home in Windermere was struck by lightning from a nearby strong thunderstorm. The lightning strike started a fire that destroyed the home.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Jul 18, 2:04 PM EST, 1 hour 26 minutes earlier.

Area forecast discussion, Jul 18, 2:04 PM EST, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
304 PM EDT Thu Jul 18 2019

.DISCUSSION...
Through tonight...Light SE prevailing flow, sea breeze boundaries
and outflows associated with early convection over the far SE CWA
will help transition isolated, mid afternoon convection over the
eastern CWA to scattered coverage over the western CWA later this
afternoon through the early evening. Early morning marine
convection expected again over the southern waters, with a few
onshore-moving showers, mainly south of Sebastian during early
morning/sunrise hours. Mins in the mid 70s.

Fri-Sun...No notable change in position of ridge over the
peninsula will lead to persistence forecast. Inland areas will be
favored for higher pcpn chcs due to mid-late afternoon boundary
collisions, with light onshore component steering level winds.
some veering of upper winds to more southerly component during
the weekend should allow for locations along the coast north of
the Cape to see improving rain chcs. Expect highs in the L-M 90s
with heat indices 100-105, and lows in the M to U 70s.

Next Week...Ltst guid from GFS shows a little more progressive
weakening of ridge, and or displacement to the south of the area
(as shown by Euro) by Tue and continuing through midweek. A
little higher rain chcs begin to develop by Tue and an improved
rainfall prospect during Tue, and through midweek should improve
the dry conditions, especially along the immediate coast, where
many places have not had measurable rainfall in over a week.

&&

.AVIATION...
Highest chances for showers and storms will gradually transition
from the coast and toward the interior terminals from mid afternoon
into the evening hours.  Most activity will then diminish around 00Z
this evening except closer to 01Z-02Z for LEE. VFR for tonight into
Friday but could see a few showers around SUA by late morning.

&&

.MARINE...
Through tonight...Ridge axis across the Atlantic waters will
maintain favorable wind/sea conditions. SE/S winds 5-10 kts with
seas 1-3 ft. Redevelopment of isolated thunderstorms late tonight,
mainly over the Gulf Stream. A few showers may work onshore the
coast south of Sebastian Inlet very late tonight into the morning
hours.

Fri-Sun...Favorable winds and seas with dominant surface ridge
over the marine area. Winds largely 7-12 kts, or less with seas
1-3 ft.

Extended...Early next week shows continuation of favorable open
water conditions with S-SE winds becoming more southerly, to an
offshore component by Wed. Seas averaging 2-3 ft.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  76  91  74  92 /  10  40  20  30
MCO  76  93  75  94 /  10  40  20  40
MLB  78  89  76  90 /  10  30  20  30
VRB  75  90  74  90 /  20  30  20  30
LEE  76  92  75  96 /  20  50  20  40
SFB  76  93  76  95 /  10  50  20  40
ORL  77  93  76  95 /  10  50  20  40
FPR  75  90  73  91 /  20  30  20  30

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.

&&

SHORT TERM...Spratt
RADAR/DSS...Glitto
AVIATION/RADAR....Combs
Hazardous weather outlook, Jul 18, 10:31 AM EST, 4 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
1131 AM EDT Thu Jul 18 2019

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-190015-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Southern Brevard-Osceola-
Indian River-Okeechobee-St. Lucie-Martin-Coastal Volusia-
Southern Lake-Northern Brevard-
1131 AM EDT Thu Jul 18 2019

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

.THUNDERSTORM IMPACT...
Isolated lightning storms will develop over portions of the
coastal counties through early afternoon as the sea breeze
strengthens. Storm coverage and intensity will increase over
the interior counties, especially between mid afternoon and
early evening. Storm motion will be toward the northwest at
5 to 10 mph. The primary storm hazards today will be dangerous
lightning strikes, gusty winds up to 50 mph, and heavy downpours.

.EXCESSIVE HEAT IMPACT...
Afternoon high temperatures will range from near 90 along the
coast to 95 inland, leading to heat index values near 100 degrees
along the coast, and up to 107 degrees well inland. If spending
time outdoors, take frequent breaks and hydrate often.

.MARINE THUNDERSTORM GUST IMPACT...
Scattered thunderstorms will affect some of the nearshore Atlantic
waters through mid afternoon, and the interior lakes during the
mid afternoon until early evening. Gusty winds up to 40 knots
will be possible along with dangerous lightning strikes. Storm
motion will be slow toward the northwest.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
Scattered afternoon thunderstorms are expected each day. The
primary threats will be cloud to ground lightning and gusty
winds.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed this afternoon and tonight.

Spratt

In the hours before

Special weather statement, Jul 18, 2:31 PM EST, 59 minutes before
Special Weather Statement
National Weather Service Melbourne FL
331 PM EDT Thu Jul 18 2019

FLZ045-046-182015-
Orange FL-Seminole FL-
331 PM EDT Thu Jul 18 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN SEMINOLE AND
SOUTHWESTERN ORANGE COUNTIES UNTIL 415 PM EDT...

At 330 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Bay Lake to near Lake Jessup. These storms were
nearly stationary.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Orlando, Sanford, Altamonte Springs, Ocoee and Winter Garden.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2877 8124 2867 8109 2841 8130 2835 8149
      2835 8165 2854 8166
TIME...MOT...LOC 1930Z 070DEG 3KT 2838 8157 2869 8120

Combs
Special weather statement, Jul 18, 3:23 PM EST, 7 minutes before
Special Weather Statement
National Weather Service Melbourne FL
423 PM EDT Thu Jul 18 2019

FLZ044-045-144-182100-
Northern Lake County FL-Orange FL-Southern Lake County FL-
423 PM EDT Thu Jul 18 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LAKE AND NORTHWESTERN
ORANGE COUNTIES UNTIL 500 PM EDT...

At 422 PM EDT, Doppler radar was tracking a strong outflow boundary
from a thunderstorm near Lake Apopka moving north at 20 mph.

While little rain is expected, this boundary may produce winds in
excess of 40 mph.

Locations impacted include...
Apopka, Ocoee, Eustis, Tavares and Mount Dora.

LAT...LON 2891 8149 2872 8145 2871 8146 2864 8146
      2864 8143 2858 8165 2883 8178
TIME...MOT...LOC 2022Z 163DEG 16KT 2869 8158

Bragaw

The radar

The Melbourne radar (KMLB), 100 km away, was scanning. The volume nearest the first event began at 20:29 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Orange

When
July 18, 3:30 PM EST
Where
Orange County, 1.2 mi S of Beulah
Property damage
$440,000
Reported by
Broadcast Media
Coordinates
28.513, -81.568

Local broadcast media relayed reports from Orange County Fire Rescue that a home along Butler Bay Court in Windermere was destroyed by a fire, which was started after lightning struck the home. The residents of the home had left before the lightning strike occurred. The Orange County Property Appraisers website indicated the home's property value to be approximately $440,000.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2019Every state in 2019This day in weather historyWarnings in Florida, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 828533.